Alabama, 2011

Flash Flood and Hail in Alabama, August 3 to 4, 2011

August 3 to 4, 2011 · NWS HUN · 21 events in 9 counties and zones

A series of severe thunderstorms produced widespread wind damage. One of the storms knocked a tree down onto a mobile home, killing one occupant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A series of severe thunderstorms produced widespread wind damage. One of the storms knocked a tree down onto a mobile home, killing one occupant. Wind speeds up to 110 mph knocked a series of power poles down as well. Several power outages were reported due to lightning or trees being knocked down onto power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 3, 9:24 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 3, 9:24 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1024 PM CDT WED AUG 3 2011

.UPDATE...INCREASED POPS FOR PORTIONS OF THE CWA.

&&

.DISCUSSION...
CONVECTION NORTH OF THE AREA IS BECOMING MORE WIDESPREAD THAN
ORIGINALLY THOUGHT. HAVE INCREASED POPS AREA-WIDE TO FOLLOW IN LINE
WITH RECENT CONVECTION TRENDS OVER SRN TN. CHANCE POPS ARE NOW IN
PLACE ALONG AND NORTHEAST OF A LINE FROM MUSCLE SHOALS...TO
DECATUR...TO GUNTERSVILLE...AND INTO SRN PORTIONS OF DEKALB COUNTY.
SLIGHT CHANCE POPS EXIST SOUTHWEST OF THIS LINE.

UPDATED ZONES OUT SHORTLY.

&&

PREV DISCUSSION.../ISSUED 840 PM CDT WED AUG 3 2011/...
TEMPERATURES ACROSS THE TENNESSEE VALLEY THIS EVENING ARE HOLDING
STEADY IN THE MID TO UPPER 80S AT THIS HOUR...WITH FORT PAYNE COMING
IN THE 'COOLEST' AT 82 DEGREES. AFTER THE HOTTEST DAY SO FAR THIS
YEAR...MUSCLE SHOALS OFFICIALLY REACHED 104 DEGREES...DECATUR
OFFICIALLY REACHED 102...AND HUNTSVILLE INTERNATIONAL REACHED 101
THIS AFTERNOON.

THOUGH THE HEAT ADVISORY CONTINUES DUE TO OVERNIGHT LOWS NOT
DROPPING MUCH BELOW THE MID TO UPPER 70S...SOME RELIEF IS IN SIGHT
FOR PORTIONS OF THE CWA. A WEAK FRONT IS CURRENTLY PUSHING SOUTHWARD
ACROSS MIDDLE TENNESSEE THIS EVENING...SPARKING A FEW CLUSTERS OF
SHOWERS/STORMS JUST NORTH OF THE AL/TN BORDER. THESE WILL CONTINUE
TO DRIFT S/SEWRD OVER THE NEXT SEVERAL HOURS...MAINLY AFFECTING AREAS
IN NORTHEASTERN ALABAMA/SOUTHERN MIDDLE TN. A SECOND AREA OF
CONVECTION IS ONGOING AND MOVING EASTWARD ALONG THE TN/KY STATE LINE.
THIS LOOKS TO AFFECT THE SAME AREAS...BUT WILL MONITOR OVER THE NEXT
SEVERAL HOURS.

AS A RESULT...POPS WERE INCREASED IN THESE AREAS TO ACCOUNT FOR THIS.
FOG MAY HAVE TO BE ADDED TO THESE AREAS DEPENDING ON THE COVERAGE OF
THE INCOMING ACTIVITY...BUT WILL LEAVE THIS OUT OF THE FORECAST FOR
NOW. OTHERWISE...THE REMAINDER OF THE FORECAST IS ON TRACK AND NO
OTHER UPDATES WERE NECESSARY.

UPDATED ZONES OUT SHORTLY.

&&

.AVIATION.../FROM 00Z TAFS/...VFR CONDITIONS ARE EXPECTED FOR MUCH
OF THE OVERNIGHT PERIOD UNTIL 04/08-12Z...WHEN PATCHY FOG IS EXPECTED
TO DEVELOP AT BOTH TERMINALS. MVFR CONDITIONS ARE LIKELY AT KHSV
DURING THIS TIME...WITH BRIEF MVFR/IFR CONDITIONS POSSIBLE AT KMSL
/VSBYS ~3SM/. AFTER THE FOG DISSIPATES SHORTLY AFTER SUNRISE
TOMORROW... SHOWERS/STORMS WILL DEVELOP IN THE VICINITY OF THE
TERMINALS AS A WEAK FRONT MEANDERS SOUTHWARD ACROSS THE AREA. VFR
CONDITIONS ARE EXPECTED OUTSIDE OF ANY CONVECTIVE ACTIVITY. FOR
NOW...CONFIDENCE ON THE EXACT TIMING/COVERAGE DIRECTLY AFFECTING THE
TERMINALS IS LOW...SO HAVE OPTED TO CARRY VCSH AND A CB GROUP TO
ACCOUNT FOR THIS FOR NOW.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     CULLMAN...DEKALB...JACKSON...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

     EXCESSIVE HEAT WARNING FROM 7 AM TO 7 PM CDT THURSDAY FOR THE
     FOLLOWING ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.

     HEAT ADVISORY UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
     COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.

TN...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

12
Hazardous weather outlook, Aug 3, 7:23 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
823 PM CDT WED AUG 3 2011

ALZ001>010-016-TNZ076-096-097-041030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
823 PM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

VERY WARM TEMPERATURES WILL CONTINUE ACROSS MUCH OF THE TENNESSEE
VALLEY THIS EVENING. WITH NIGHTTIME LOW TEMPERATURES ONLY FALLING
INTO THE MID AND UPPER 70S...NOT MUCH RELIEF IS EXPECTED FROM THE
HEAT...THEREFORE A HEAT ADVISORY CONTINUES.

THERE IS A CHANCE FOR THUNDERSTORMS OVERNIGHT...MAINLY ACROSS
SOUTHERN MIDDLE TENNESSEE AND A SLIGHT CHANCE ELSEWHERE. GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTING STRIKES...AND LOCALLY
HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

DANGEROUS LEVELS OF HEAT STRESS WILL PERSIST FROM THURSDAY THROUGH
THE UPCOMING WEEKEND...AS HIGH HUMIDITY WILL COMBINE WITH
TEMPERATURES RISING INTO THE MID TO UPPER 90S...WHICH WILL PRODUCE
WIDESPREAD HEAT INDEX VALUES OF 105-110 DEGREES. HEAT INDICES COULD
POTENTIALLY EXCEED 110 DEGREES FOR WESTERN PORTIONS OF THE AREA ON
THURSDAY...AND AN EXCESSIVE HEAT WATCH IS IN EFFECT.

OTHERWISE...THERE IS A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. GUSTY WINDS...FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS
WITH ANY STORMS THAT DEVELOP.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

In the hours before

Special weather statement, Aug 3, 9:21 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1021 PM CDT WED AUG 3 2011

TNZ097-040345-
FRANKLIN-
1021 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1045 PM
CDT...

AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ESTILL SPRINGS...OR NEAR WINCHESTER...
MOVING SOUTHEAST AT 20 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINCHESTER...COWAN...AND SHERWOOD.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3513 8586 3507 8586 3499 8598 3499 8606
      3522 8628 3534 8611
TIME...MOT...LOC 0321Z 319DEG 16KT 3521 8612

RSB
Special weather statement, Aug 3, 9:40 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 PM CDT WED AUG 3 2011

TNZ076-096-040415-
LINCOLN-MOORE-
1040 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
1115 PM CDT...

AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEWISBURG...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PETERSBURG...CHESTNUT RIDGE...HOWELL...
  BELLEVILLE...MIMOSA...AND FAYETTEVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3536 8653 3535 8647 3533 8646 3524 8637
      3508 8665 3526 8677 3526 8674 3531 8668
      3533 8661 3536 8661 3537 8657
TIME...MOT...LOC 0340Z 327DEG 18KT 3536 8671

RSB
Special weather statement, Aug 3, 10:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1116 PM CDT WED AUG 3 2011

ALZ005-006-TNZ076-096-040445-
LIMESTONE-LINCOLN-MADISON-MOORE-
1116 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...LINCOLN...MADISON AND
MOORE COUNTIES UNTIL 1145 PM CDT...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MULBERRY TO
MCBURG...MOVING SOUTH AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARMS...FAYETTEVILLE...SMITHLAND...KELSO...
  MOLINO...FLINTVILLE...CRYSTAL SPRINGS...AND BELLEVIEW.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3528 8639 3502 8632 3499 8632 3499 8631
      3494 8630 3493 8631 3490 8680 3492 8689
      3500 8688 3500 8684 3526 8683 3526 8674
      3529 8671
TIME...MOT...LOC 0415Z 347DEG 19KT 3520 8648 3520 8681

RSB
Special weather statement, Aug 3, 10:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1131 PM CDT WED AUG 3 2011

ALZ009-040500-
JACKSON-
1131 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL MIDNIGHT
CDT...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF NEW MARKET...OR 12 MILES
NORTHEAST OF MOORES MILL...MOVING SOUTHEAST AT 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LARKIN...PRINCETON...
  HOLLYTREE...TRENTON...AND GARTH.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3473 8604 3463 8634 3474 8635 3479 8633
      3481 8634 3483 8633 3488 8635 3491 8631
      3494 8633 3494 8629 3493 8626 3494 8626
      3497 8631 3499 8631 3499 8626
TIME...MOT...LOC 0431Z 329DEG 18KT 3490 8632

RSB

The radar

The Northeast Alabama radar (KHTX), 63 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 3, 10:50 PM CST to 10:54 PM CST
Where
Madison County, Harvest
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.850, -86.770

A trained spotter reported that several trees and power lines were downed by thunderstorm winds.

Thunderstorm Wind, Madison

When
August 3, 11:04 PM CST to 11:05 PM CST
Where
Madison County, Huntsville Jones Arp
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
34.630, -86.770

A severe thunderstorm wind gust of 69 mph was measured at the Huntsville International Airport.

Thunderstorm Wind, Madison

When
August 3, 11:15 PM CST to 11:20 PM CST
Where
Madison County, Harvest
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.850, -86.770

Several trees and power lines were downed by thunderstorm winds from Harvest to Madison, Alabama. A trampoline was blown over a house and landed on a vehicle in Harvest. Power lines were also downed by thunderstorm winds in Monrovia on Knotts Creek and Balch road and a utility pole was downed on Carter road in Harvest, Alabama.

Thunderstorm Wind, Limestone

When
August 3, 11:18 PM CST to 11:25 PM CST
Where
Limestone County, 1.79 mi NE of Salem to 1.31 mi ESE of Athens
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.952, -87.102

A storm survey indicated that peak winds of 70-80 mph produced significant tree damage along with numerous powerlines down and minor structural damage across a large portion of the county.

Thunderstorm Wind, Morgan

When
August 3, 11:18 PM CST to 11:25 PM CST
Where
Morgan County, 1.54 mi E of Trinity to 0.63 mi N of Fairview
Measured
96 kt (110 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.620, -87.053

Significant severe thunderstorm winds snapped several wooden power poles near the base along highway 20. One concrete pole was knocked down to the ground and at least one small plane was flipped over at Pryor field. Many residents were without power for over a day due to the numerous trees and power lines that were downed in the area. Based on this evidence from a storm survey, it is estimated that peak winds approached 110 mph.

Thunderstorm Wind, Marshall

When
August 3, 11:20 PM CST to 11:25 PM CST
Where
Marshall County, Horton
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.200, -86.300

A tree was downed by thunderstorm winds.

Thunderstorm Wind, Madison

When
August 3, 11:20 PM CST to 11:24 PM CST
Where
Madison County, Triana
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.580, -86.750

A tree was downed by thunderstorm winds.

Lightning, Limestone

When
August 3, 11:30 PM CST
Where
Limestone County, Athens
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
34.800, -86.980

A lightning strike from severe thunderstorms moving through Limestone county caused a fire that burned the Athens Church of God to the ground.

Thunderstorm Wind, Dekalb

When
August 3, 11:50 PM CST to 11:52 PM CST
Where
Dekalb County, Kilpatrick
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.270, -86.070

Several trees were blown down by thunderstorm winds between Kilpatrick and Adamsburg.

Thunderstorm Wind, Cullman

When
August 3, 11:55 PM CST to 11:58 PM CST
Where
Cullman County, West Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.230, -86.950

A 20 year old medium sized tree was blown down by thunderstorm winds along county road 1117.

Thunderstorm Wind, Marshall

When
August 4, 12:20 AM CST to 12:40 AM CST
Where
Marshall County, Hebron to Guntersville
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
34.480, -86.380

Numerous trees and power lines across a large part of the county were downed by thunderstorm winds. A wind gust of 52 mph was recorded at a weather station at the Emergency Management Agency office on Creek Path Road. Camper trailers and a few boats were damaged at Lakeside Campground at Claysville.

Thunderstorm Wind, Colbert

When
August 4, 1:30 AM CST to 1:45 AM CST
Where
Colbert County, 5 mi W of Tuscumbia to 1.08 mi SW of Mt New Home
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.730, -87.788

Numerous trees and powerlines were down between Tuscumbia, Muscle Shoals and Leighton. Several power poles were snapped and a few roofs of homes sustained minor shingle damage. Peak winds were estimated to be around 80 mph along and just ahead the bowing line of severe thunderstorms.

Thunderstorm Wind, Colbert

When
August 4, 1:35 AM CST to 1:45 AM CST
Where
Colbert County, 4 mi WSW of Tuscumbia to 0.31 mi NNE of Colbert Hgts
Measured
70 kt (81 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
34.708, -87.765

Several trees were uprooted and power lines were downed by thunderstorm winds in the Locust Shores community. Along the 500 block of Locust Road, a large oak tree fell onto a mobile home, killing a female resident who was sleeping.

Thunderstorm Wind, Morgan

When
August 4, 1:55 AM CST to 2:05 AM CST
Where
Morgan County, 1.04 mi SW of Oak Ridge to 1.37 mi S of Leesdale
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
34.471, -87.015

Several trees and large branches were downed due to thunderstorm winds on Vaughn Bridge road in Hartselle and at Mud Tavern road at South Chapel Hill.

Thunderstorm Wind, Lauderdale

When
August 4, 5:00 AM CST to 5:05 AM CST
Where
Lauderdale County, 1.31 mi NNE of Cloverdale
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
34.947, -87.761

Brief thunderstorm winds struck the Cloverdale area around 6 am. The winds knocked down 100 year old oak trees and tore a metal roof from a nearby building, and wrapped metal debris around trees. An adjacent barn was nearly destroyed.

Thunderstorm Wind, Dekalb

When
August 4, 10:00 AM CST to 10:10 AM CST
Where
Dekalb County, 4 mi SW of Dog Town to 3.17 mi SE of Loveless
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.309, -85.780

Several trees were blown down and a barn was damaged near the intersection of Alabama highway 176 and county road 55 in the Mount Vernon community.

Thunderstorm Wind, Dekalb

When
August 4, 10:14 AM CST to 10:20 AM CST
Where
Dekalb County, 4 mi WSW of Ft Payne
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.408, -85.795

A few trees were downed by thunderstorm winds on county road 88 at Pine Ridge.

Hail, Marshall

When
August 4, 10:20 AM CST to 10:23 AM CST
Where
Marshall County, Grant
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.530, -86.270

Golf ball size hail was reported in the Albertville and Grant communities.

Thunderstorm Wind, Franklin

When
August 4, 10:25 AM CST to 10:30 AM CST
Where
Franklin County, 6 mi E of Red Bay
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.430, -88.025

The public estimated up to 55 mph wind gusts.

Thunderstorm Wind, Franklin

When
August 4, 3:05 PM CST to 3:10 PM CST
Where
Franklin County, 5 mi WSW of Phil Campbell
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
34.322, -87.781

Several trees were downed and a big section of roofing on a shed was blown off by thunderstorm winds.

Flash Flood, Colbert

When
August 4, 6:20 PM CST to 7:00 PM CST
Where
Colbert County, 1 mi SE of Leighton to 0.95 mi ENE of Mt New Home
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.690, -87.508

Several inches of water was over the road due to flash flooding along old highway 20, just southeast of Leighton near county line road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Colbert2011-08-0442FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343040, 346841, 345140, 343731, 346842, 343733, 343734, 345175, 345138, 343735, 343740, 345141, 345139, 343736, 346947, 345167, 345168, 345169, 345170, 345172, 345171.